I had only been taking MTX for about 2 months and had to stop due to extreme sun-sensitivity that started on the same week that I went from 10mg/wk to 15. It is now 9 months later and I cannot tolerate ANY sun on my neck and shoulders. I even get a reaction through glass (indicates UVA sensitivity). My doctors think that my problem cannot be from the MTX because I have not been taking it long enough and too much time has passed. I live in Hawaii and have done so for most of my life and never had this problem with the sun before.
14 Jan 2013
Methotrexate is one of those drugs you are suppose to stay out of the sun and have skin checks for cancer but you have been on it for a short time but it must have got into your system and if your doctor is saying it's not from the drug then why does he not investigate if this has not been an issue before taking Methotrexate
14 Jan 2013
I guess that my situation is pretty rare so the doctors with my HMO do not have anything to offer except temporary symtom relief (using drugs with their own pretty bad health warnings attached). I have spent the last 9 months researching my problem and have only learned a very little bit about it. I am now under the care of a naturopathic doctor since just sitting around waiting for it to go away is taking too long. My naturopth says that synthetic compounds like methotrexat are like plastic in the environment- they take a long time to go away on their own.
27 Feb 2013
Sorry to hear about your sun problem. I deal with mine by wearing special sun protective clothing and hats that I found on the internet. Regular clothing still can let a lot of sun light in. Luckily my problem is just on my upper body so I can still wear shorts to keep cool.
I learned that sun sensitivity from medications often involves UVA rays (most people only react to UVB rays). If you have a problem through window glass then you are reacting to UVA or rays in the visible light spectrum. Since I have a problem with UVA I had to put special window tinting on my car and have learned to stay away from bright unprotected windows.
You also need to select a good sunscreen that protects against UVA. Many products are listed as broad-spectrum, but don't be fooled. The SPF factor is only for UVB. Currently, there is no rating system for UVA protection. Select a product that contains zinc oxide and/or titanium oxide. The higher the % the better.
Be careful about using too many NSAIDs (aspirin, Aleve, Ibuprofen, etc.) as they have been known to cause sun sensitivity.
Consider joining an on-line sun sensitive support group to chat with others with your problem and share knowledge. I found only one large group that is well organized and very easy to find just by googling "sun sensitive support group".
I wish you the best of luck in dealing with your problem. I know what a drag it can be.
- Methotrexate Information for Consumers
- Methotrexate Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methotrexate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have completed taking the medication took it prior to my travel to the philippines. One of the side effects is sensitivity to the sun. In my case I ...
1 answer • 6 Dec 2011
What symptoms occur if you cannot avoid it? I'm assuming a rash. Has anyone had experience with this?
4 answers • 14 May 2012
1 answer • 7 Jul 2012
After cataract surgery I have servere light sensitivity and no post surgery treatment has done anything but a slight reduction. It has been 60 days ...
1 answer • 7 Jan 2014
Which of these drugs have a side effect of extreme sensitivity to the sun? Rivaroxaban, candesartan?
Candesarton cilextil, rivaroxaban, bisoprolol sandoz. These drugs being taken for post treatment of Atrial fibrillation using cardioversion. What ...
1 answer • 5 Jan 2015